Hormone Contraceptive Use Linked to Depression, Particularly Among Teens and Younger Women

by in pregnancy

Contraceptives offer numerous benefits, including the prevention of an unwanted pregnancy. However, like all medications, they do have side effects. Nausea and headaches are known and well-documented issues, but a recent study has now linked a higher risk of depression to the use of hormonal contraceptives. This risk was particularly high among teens and younger women.

birth control pills

“We have to realize, among all the benefits, external hormones may [also] have side effects. And the risk of depression is one of them,” Dr. Øjvind Lidegaard, clinical professor in obstetrics and gynecology at the University of Copenhagen, and co-author of the study said. “And we have to manage our clients, younger and older, about what kind of contraception they can have the most benefit from.”

Mined from a national database on more than one million women, the study examined the link between depression and several types of hormone-containing contraceptives, including oral contraceptives, vaginal rings, injection contraceptives, intrauterine devices (IUDs), and birth control patches, all of which contain either progestin (contains a compound that mimics the hormone progesterone) or a combination of both estrogen and progestin. Both types stop ovulation to prevent pregnancy. They also thicken the lining of the cervix, which reduces sperm’s ability to make it into the uterus, and thin the lining of the uterus to prevent implantation of any eggs that are released.

More than 40 percent of all Danish in their reproductive prime take some sort of hormonal contraceptive. Of those between the ages of 15 and 19, depression and antidepressant use was 70 percent higher among oral contraceptive users than non-users. Vaginal rings tripled the rate of depression of young women in the same age group. For young women who took progestin only birth control, depression rates and antidepressant use were either doubled (oral contraceptives) or tripled (use of IUDs). Their risk could be – at least partially – connected to the hormone fluctuations they are already experiencing, due to their age.

“Women in that age group have already experienced dramatic hormone changes due to their adolescence,” Lidegaard said. “When such dramatic changes occur, women are more sensitive, not just to hormonal changes, but to other experiences in their lives.”

Rates of depression among contraceptive users did drop as they continued use, and by the time they were on them for about four to seven years, their depression rates were actually lower than that of non-users. Further, women who started birth control at a later stage in life experienced lower rates of depression than the younger women who started contraceptive use. Still, all patients should be aware of the risk, and they should be closely monitored if and when they begin contraceptive use.

“Hormone contraception should be considered in context to all the benefits and all the risks,” Lidegaard said. “And this is just one of them.”


Tags: , , ,

About the Author

SAHM of 2 boys and founder of GrowingYourBaby.com, World Traveled Family and The World We Share. When I'm not running around after my boys, I'm looking for our next vacation spot!

Leave a Reply

If you want a picture to show with your comment, go get a Gravatar.